Nagoya Mathematical Journal

Normality, quasinormality and periodic points

Jianming Chang

Full-text: Open access


Let $M \ge 1$ be a positive number. Let $\mathcal{F}$ be a family of holomorphic functions $f$ in some domain $D \subset \mathbb{C}$ for which there exists an integer $k = k(f) \ge 2$ such that $|(f^{k})'(\zeta)| \le M^{k}$ for every periodic point $\zeta$ of period $k$ of $f$ in $D$. We show first that $\mathcal{F}$ is quasinormal of order at most one in $D$. This strengthens a result of W. Bergweiler. Secondly, for the case $M = 1$, we prove that $\mathcal{F}$ is normal in $D$ if there exists a positive number $K < 3$ such that $|f'(\eta)| \le K$ for each $f \in \mathcal{F}$ and every fixed point $\eta$ of $f$ in $D$. This improves a result of M. Essén and S. J. Wu. We also construct an example which shows that the condition $|f'(\eta)| \le K < 3$ can not be replaced by $|f'(\eta)| < 3$.

Article information

Nagoya Math. J., Volume 195 (2009), 77-95.

First available in Project Euclid: 14 September 2009

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 30D45: Bloch functions, normal functions, normal families 30D05: Functional equations in the complex domain, iteration and composition of analytic functions [See also 34Mxx, 37Fxx, 39-XX] 37F10: Polynomials; rational maps; entire and meromorphic functions [See also 32A10, 32A20, 32H02, 32H04] 37C25: Fixed points, periodic points, fixed-point index theory

holomorphic function meromorphic function normality quasinormality iterate fixed point periodic point


Chang, Jianming. Normality, quasinormality and periodic points. Nagoya Math. J. 195 (2009), 77--95.

Export citation


  • I. N. Baker, Fix-points of polynomials and rational functions, J. London Math. Soc. (2), 39 (1964), 615--622.
  • I. N. Baker, Repulsive fixpoints of entire functions, Math. Z., 104 (1968), 252--256.
  • D. Bargmann and W. Bergweiler, Periodic points and normal families, Proc. Amer. Math. Soc., 129 (2001), 2881--2888.
  • W. Bergweiler, Periodische Punkte bei der Iteration ganzer Funktionen, Habilitationsschrift, Rheinisch-Westfälische Techn. Hochsch., Aachen, 1991.
  • W. Bergweiler, Periodic points of entire functions: proof of a conjecture of Baker, Complex Variables Theory Appl., 17 (1991), 57--72.
  • W. Bergweiler, A new proof of the Ahlfors five islands theorem, J. Analyse Math., 76 (1998), 337--347.
  • W. Bergweiler, Quasinormal families and periodic points, Contemp. Math., 382 (2005), 55--63.
  • W. Bergweiler, Bloch's principle, Comput. Methods Funct. Theory, 6 (2006), 77--108.
  • L. Carleson and T. W. Gamelin, Complex Dynamics, Springer, New York, Berlin, Heidelberg, 1993.
  • J. M. Chang, Polynomials without repelling periodic points of given period, J. Math. Anal. Appl. (1), 324 (2006), 1--13.
  • J. M. Chang and M. L. Fang, Normal families and fixed points, J. Analyse Math., 95 (2005), 389--395.
  • A. Douady and J. H. Hubbard, On the dynamics of polynomial-like mappings, Ann. Sci. École Norm. Sup. (4), 18 (1985), 287--343.
  • M. Essén and S. J. Wu, Fixpoints and normal families of analytic functions, Complex Variables, 37 (1998), 171--178.
  • M. Essén and S. J. Wu, Repulsive fixpoints of analytic functions with application to complex dynamics, J. London Math. Soc. (2), 62 (2000), 139--148.
  • W. K. Hayman, Meromorphic Functions, Clarendon Press, Oxford, 1964.
  • W. K. Hayman, Research problems in function theory, Athlone Press, London, 1967.
  • X. C. Pang, Shared values and normal families, Analysis, 22 (2002), 175--182.
  • X. C. Pang and L. Zalcman, Normal families and shared values, Bull. London Math. Soc., 32 (2000), 325--331.
  • J. Schiff, Normal Families, Springer-Verlag, 1993.
  • L. Yang, Some recent results and problems in the theory of value distribution, Proc. of the Symposium on Value Distribution Theory in Several Complex Variables (W. Stoll, ed.), University of Notre Dame Press, 1992, pp. 157--171.
  • L. Yang, Value Distribution Theory, Springer-Verlag, Berlin, 1993.